Red Dye 40 is the synthetic food coloring present in some of the foods you come across. It is usually used to lend a bright red or pink color to a variety of products and is one of the most commonly used colorings in the US, followed by other countries.
The chemical is often produced as a water-soluble sodium salt, which allows it to be easily incorporated into various food and beverage products. The sole reason for its wide range of use is its vibrant red color, used in several food products, including candies, baked goods, cereals, desserts, and even some medications.
However, some countries have considered banning this petroleum-based food dye due to serious concerns raised by citizens. It has been linked to hyperactivity, behavioral changes, and allergic reactions, and it contains benzene, a known cancer-causing substance.
Is Red Dye 40 Safe for Consumption?
The safety of Allura Red AC for consumption is a subject of ongoing debate. It has been approved by regulatory agencies like the FDA and EFSA for use as a food coloring. However, concerns persist, particularly regarding potential links to hyperactivity, especially in children with ADHD.
While the evidence is inconclusive, some individuals may be more sensitive to food additives, leading to allergic reactions or sensitivities. Some concerns have been raised about the synthetic color containing trace amounts of benzene, which happens to be a known carcinogen. But researchers have proven that the levels of benzene in Red Dye 40 are considered very low and not likely to pose a threat to human health.
What Are the Side Effects of Red Dye 40?
Hyperactivity: Hyperactivity, especially in children, is a debated potential side effect of the additive, with inconsistent evidence linking artificial food colorings to behavioral changes.
Allergy: Allergic reactions can occur, with individuals sensitive to the additive experiencing symptoms like skin rashes, itching, hives, or, in severe cases, respiratory issues.
Asthma: There are reports suggesting that certain individuals, particularly those susceptible to asthma, might experience asthma symptoms triggered by food colorings.
Sensitivity: Some individuals may have a low tolerance for artificial food additives, leading to discomforts such as headaches or migraines.
Benzene: Although the levels of benzene in the petroleum-based food coloring are considered low and not likely to pose a significant risk, the presence of this known carcinogen has raised concerns among some people.
GI Distress: In sensitive individuals, consumption of artificial food colorings may result in gastrointestinal symptoms such as nausea or stomach discomfort.
What Are the Foods That Contain Red Dye 40?
Candies: Candies, consisting of a wide variety such as gummy candies, hard candies, and specific chewy types, frequently utilize the additive to achieve their vibrant and appealing colors. Try to avoid brightly colored candies, particularly those displaying shades of red or pink.
Baked goods: They find the additive to be a common choice, frequently used for frosting and decorative elements in items like cakes, cupcakes, cookies, and pastries.
Beverages: Drinks including fruit-flavored beverages, fruit punches, sodas, and select sports drinks, may contain the additive to heighten their visual appeal.
Cereals: Cereals, especially those with colorful components or coatings, often have additives to make them visually appealing, particularly when targeting a younger audience, where bright colors serve as a selling point.
Fruit snacks: Fruit-flavored snacks or fruit chews constitute another category where the additive can be present as they often use food colorings to replicate the colors of real fruits, enhancing their attractiveness.
Processed foods: Flavored gelatin desserts, fruit fillings, and, in certain instances, flavored yogurts contain Red Dye 40, so try to always check the ingredient list on packaged processed foods.
Medicines: The dye has already infiltrated the medicine industry by being used in specific colored meds. If you have concerns regarding the presence of this dye in your medications, it’s advisable to consult with a healthcare professional.